Facebook Pixel

Is it safe to use estrogen, progesterine, and testoterone topically for vestibulodynia?

By October 30, 2009 - 9:22am
Rate This

Are there any fans of (doctor's name edited by mod) of San Diego out there? He has prescribed a very healthy dose of topical hormones for my vestibulodynia. I have suffered from this for 20 years. He is the first to diagnose it. But I have always been afraid of hormones. I am going to try it for 3 months, but I am a little scared. Any words of wisdom?

Add a Comment6 Comments

Sure, Alison. I wrote my own story (http://www.empowher.com/community/share/my-vulvodynia-its-vestibulodynia-hormones-yeast-hope).

i've only been this new hormone regimen for a week, though. i started feeling drastically better when i got off the Pill, about a month ago. getting my yeast under control helped as well. a difficult yeast-detoxification diet but worth it! oh and i take lots of supplements...magnesium is an important one. ask me on my own story page and i will got into more detail :)

January 19, 2010 - 4:12pm

i see him too! but i'm 23...and only using the estrace and testim (back of calves as well)

January 19, 2010 - 1:16pm
(reply to daniela)


Can you tell us more about your condition, and what treatment options you have tried that worked and did not work as well?

January 19, 2010 - 3:47pm

Hi Intern 234,

You are right to be concerned and cautious about using hormones, there is a lot of contradictory and ambivalent information out there. With any therapy physicians and patients must weigh the expected outcome with risks involved in pursuing that therapy.
Here are some facts that can help you decide if the benefits are worth the risks.

According to the Women's Health Initiative studies, using estrogen plus progestin therapy resulted in:
Increased risk of heart attack
Increased risk of stroke
Increased risk of blood clots
Increased risk of breast cancer
Reduced risk of colorectal cancer
Fewer fractures
No protection against mild cognitive impairment and increased risk of dementia (study included only women 65 and older)

It has also been shown that there is an increased risk of breast cancer in postmenopausal women using testosterone.
A study of the long-term effects of estrogen and tesosterone therapy in 121,700 women who were part of Nurse’s health study found that in 24 years of follow-up there were 4,610 cases of Breast CA in post-menopausal women.
There was a 77% higher risk of Breast CA in those taking estrogen and testosterone compared to women who never used hormone therapy.
Women using estrogen showed a 15% increased risk
Estrogen and progestin had 58% increased risk

It is so great that you finally have an answer to what has been causing your symptoms, getting a diagnosis is the first step in healing. I have not heard of using hormone replacement for vestibulodynia and I wonder, now that you have a diagnosis, if you might try less potentially harmful therapies first. I would recommend a visit to a Naturopathic Doctor in your area. You can visit the American Association of Naturopathic Physicians to find a qualified ND in your area. www.naturopathic.org

October 30, 2009 - 1:21pm

Hi, thanks for answering! I am 60 years old, The hormones are estradial (2%) to be applied on my genitals, Estrogel (.06%) on my arm, Testim (1%) on the back of my calf - all once a day. Also 100 mg of progesterine twice a week by mouth. He diagnosed me as vestibulodynia or inflamed lubricant glands on the inside of Harts line (the urethral tissue). I have been suffering from this for 20 years and no doctor could ever find anything wrong. A biopsy was not performed. Once again thanks for the inquiry.

October 30, 2009 - 10:59am

Hi Intern 234,
Thanks for your question. Just to clarify a few things... how old are you? What hormones did your physician prescribe and at what dosage? Also, how did he diagnose your condition? Was a biopsy performed or any other tests?

October 30, 2009 - 10:24am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.